Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2021, 12:07 AM CDT for 4 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2021, 12:07 AM CDT (05:07 UTC)
- Expired
- Aug 31, 2021, 12:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 12:35 AM CDT | TSTM WND DMG | Greenfield, IA | MINOR TREE DAMAGE. DELAYED REPORT. |
| Aug 31, 12:36 AM CDT | TSTM WND GST 50 | Greenfield, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
754
WUUS53 KDMX 310507
SVRDMX
IAC001-009-029-077-310545-
/O.NEW.KDMX.SV.W.0114.210831T0507Z-210831T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1207 AM CDT Tue Aug 31 2021
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Cass County in southwestern Iowa...
Southern Guthrie County in west central Iowa...
Southeastern Audubon County in west central Iowa...
Adair County in southwestern Iowa...
* Until 1245 AM CDT.
* At 1206 AM CDT, a severe thunderstorm was located 14 miles
northwest of Greenfield, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Greenfield around 1225 AM CDT.
Other locations in the path of this severe thunderstorm include
Stuart.
This includes Interstate 80 between mile markers 61 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4165 9477 4153 9424 4150 9424 4116 9455
4116 9460 4140 9503
TIME...MOT...LOC 0506Z 285DEG 35KT 4147 9463
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REV2 follow-up statements
329
WWUS53 KDMX 310524
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1224 AM CDT Tue Aug 31 2021
IAC009-077-310534-
/O.CAN.KDMX.SV.W.0114.000000T0000Z-210831T0545Z/
Guthrie IA-Audubon IA-
1224 AM CDT Tue Aug 31 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUTHRIE AND
SOUTHEASTERN AUDUBON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4149 9490 4149 9426 4150 9424 4116 9455
4116 9460 4140 9503
TIME...MOT...LOC 0524Z 299DEG 20KT 4140 9446
$$
IAC001-029-310545-
/O.CON.KDMX.SV.W.0114.000000T0000Z-210831T0545Z/
Cass IA-Adair IA-
1224 AM CDT Tue Aug 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN CASS AND ADAIR COUNTIES...
At 1224 AM CDT, a severe thunderstorm was located near Greenfield,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4149 9490 4149 9426 4150 9424 4116 9455
4116 9460 4140 9503
TIME...MOT...LOC 0524Z 299DEG 20KT 4140 9446
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REV108
WWUS53 KDMX 310542
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1242 AM CDT Tue Aug 31 2021
IAC001-029-310552-
/O.EXP.KDMX.SV.W.0114.000000T0000Z-210831T0545Z/
Cass IA-Adair IA-
1242 AM CDT Tue Aug 31 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND ADAIR
COUNTIES WILL EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4149 9490 4149 9426 4150 9424 4116 9455
4116 9460 4140 9503
TIME...MOT...LOC 0542Z 285DEG 35KT 4136 9424
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:44 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 30, 6:44 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Mon Aug 30 2021 .DISCUSSION.../Tonight through Monday/ Issued at 247 PM CDT Mon Aug 30 2021 Take Home Points: *Showers/storms move in from W/NW tonight *Seasonable temperatures through the week *Shower/storm chances return late week Discussion: Quiet weather prevailed across the region this morning and afternoon with seasonable temperatures into the lower 80s by early to mid- afternoon. Visible satellite depicted blossoming fair weather cumulus over roughly the southwest third to half of the state, outlining areas of general moisture return and dew points into the low to mid 70s. The primary forecast concern revolves around PoP trends and any strong/severe potential in storms slated to affect the CWA tonight into Tuesday. Overall, there is little notable change in the forecast and thoughts. Initial convection is expected to blossom over areas of north- central Nebraska and South Dakota later this afternoon/evening as a shortwave moves across the region and then track E/SE. The greatest severe threat will remain along/west of the Missouri River where the CAPE/shear profiles and mid-level lapse rates are more favorable and suggestive of potential organization and stronger hail/wind threats. The further you work into Iowa, less favorable mid-level lapse rates, MUCAPE, and deep shear suggest ongoing weakening of any MCS/bowing segments that cross the Missouri River. The main risk with any remaining strong/severe storms will be wind related. Lapse rates and struggle for organization will limit any hail threat. The most likely track for storms continues to be from roughly NW to SE along/near a line from Storm Lake through Des Moines and Ottumwa, where the CAPE gradient is expected to set up. While PWats will be in the 1.75 to 2 inch range, hydrologic issues are not anticipated with generally progressive storms and lack of strong moisture flow into the area. A localized 1 to 2+ inches will be possible, but again, not expected to cause any hydrologic issues. Activity will continue to weaken and slide SE through the day, yielding a quiet Tuesday afternoon/evening. There is a low end chance at a few showers again Tuesday evening along potential hung up surface boundary, but appears most likely to remain west of the area and will be dependent in part on storms tonight. Brief upper level ridging will work through the region, but will be devoid of much in the way of warming or moisture return with the source region being driven by surface high planted over the western Great Lakes. As a result, temperatures will continue to be seasonable in the upper 70s to mid 80s for most. Ending the week, shower/storm chances will return as an upper level trough moving through Canada flattens the upper ridge and a shortwave trough moves off the Rockies and induces Lee Cyclogenesis. Synoptic guidance remain in fair agreement on precipitation and frontal timing, but have slowed just a bit over previous runs, yielding PoPs mainly Thursday evening into Friday. The threat for strong/severe continues to look to be on the lower end with limited depicted CAPE. Additional showers appear possible through the weekend with multiple shortwaves depicted within synoptic guidance, but details vary too widely to make any discernible forecast alterations from initial guidance. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 644 PM CDT Mon Aug 30 2021 Thunderstorms chances and any associated MVFR or lower conditions are the main TAF period concerns. Storms will move into to central and SW IA overnight and mainly impact KFOD/KDSM/KOTM. KMCW and KALO should remain VFR for much of the period. A light east/southeast wind will be common. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Donavon
Hazardous weather outlook, Aug 30, 2:45 PM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Mon Aug 30 2021 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-311945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 245 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances return late tonight into the overnight hours. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm activity continues into Tuesday morning, but the threat of severe weather is low. Additional storms are possible Thursday and into the weekend. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not likely to be needed. IAZ027-028-039-311945- Butler-Bremer-Black Hawk- 245 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday morning, but severe weather is not expected. Additional storms are possible Thursday and into the weekend. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not likely to be needed.
In the hours before
Local storm report, Aug 30, 11:07 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1107 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL VAIL 42.06N 95.20W
08/30/2021 M1.00 INCH CRAWFORD IA TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND ALSO.
&&
RDLocal storm report, Aug 30, 11:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 7 WSW GRAY 41.79N 95.09W
08/30/2021 M59 MPH AUDUBON IA PUBLIC
MEASURED BY PERSONAL WEATHER STATION.
&&
RDLocal storm report, Aug 30, 11:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND GST 1 S WOODWARD 41.83N 93.92W
08/30/2021 M59 MPH DALLAS IA TRAINED SPOTTER
MEASURED ON PERSONAL INSTRUMENT BY TRAINED
SPOTTER.
&&Local storm report, Aug 30, 11:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 1 WNW POLK CITY 41.78N 93.73W
08/30/2021 E60 MPH POLK IA NWS EMPLOYEE
NWS EMPLOYEE REPORTS WIND GUSTS NEAR 60 MPH
IN POLK CITY. BRANCHES DOWN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 62 min |
| Aug 30, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 55 min |
| Aug 30, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 62 min |
| Aug 30, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Marshall, Polk, Story | 46 min |
| Aug 30, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 40 min |
| Aug 30, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 36 min |
| Aug 31, 12:35 AM CDT | Special Weather Statement | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 70 min |
| Aug 31, 9:16 AM CDT | Areal Flood Warning | DMX | Black Hawk | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.